Texas, 2013

Hail in Texas, January 29, 2013

January 29, 2013 · NWS SJT · 1 event in 1 county or zone

An eastward moving dryline and an approaching upper level disturbance triggered an isolated severe thunderstorm that produced large hail in Callahan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An eastward moving dryline and an approaching upper level disturbance triggered an isolated severe thunderstorm that produced large hail in Callahan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 29, 10:00 AM CST, 57 minutes earlier.

Area forecast discussion, Jan 29, 10:00 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1000 AM CST TUE JAN 29 2013

.UPDATE...
UPATED TO ADD MORNING THUNDERSTORM FARTHER WEST. INCREASED
TEMPERATURES AND DEW POINTS.

&&

.DISCUSSION...
DRYLINE AND SURFACE TROUGH WERE FARTHER WEST THIS MORNING WITH MID
LEVEL CLOUDS PREVENTING MIXING. THUNDERSTORMS WERE DEVELOPING
BETWEEN OZONA AND MERTZON ALONG THE TROUGH. POTENTIAL EXISTS FOR A
STRONG..POSSIBLY EVEN A SEVERE STORM AS THE SURFACE TROUGH MOVES
EAST THROUGH EARLY AFTERNOON...MAINLY ALONG AND EAST AF A SAN ANGELO TO
ABILENE TO THROCKMORTON LINE WITH RUC SFC BASE CAPES OF 1500 TO
1900 J/KG.

04

&&

.PREV DISCUSSION... /ISSUED 516 AM CST TUE JAN 29 2013/

AVIATION...
/12Z UPDATE/

VFR CONDITIONS WILL CONTINUE OVER THE NORTHERN TERMINALS THROUGH
THE TAF PERIOD. MVFR CEILINGS OVER THE SOUTHERN TERMINALS WILL
LIFT TO VFR BY NOON...REMAINING VFR FOR THE REMAINDER OF THE TAF
PERIOD. A COLD FRONT WILL MOVE QUICKLY EAST THROUGH THE AREA THIS
MORNING BRINGING HIGH WINDS TO THE TERMINALS. SURFACE WINDS WILL
CONTINUE TO INCREASE IN SPEED THROUGH THE DAY. KABI CAN EXPECT
WESTERLY GUSTS TO OVER 30KT FOR MOST OF THE DAY WITH GUSTS AS HIGH
AS 45KT BY NOON. WINDS AT KSJT WILL GUST TO AROUND 35KT BY NOON.
FOR THE SOUTHERN TERMINALS EXPECT WIND GUSTS FROM 25KT TO 35KT BY
NOON. WINDS WILL DECREASE TO LESS THAN 20KT BY THIS EVENING AT ALL
TERMINALS. BLDU WILL REDUCE VISIBILITIES AT THE NORTHERN
TERMINALS BY NOON TO AROUND 6SM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 69  34  56  31  68 /  20   5   0   0   0
SAN ANGELO 	 70  36  56  27  68 /  20   0   0   0   0
JUNCTION 	 72  35  59  26  68 /  20   5   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...
COLEMAN...CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...
KIMBLE...MENARD...NOLAN...RUNNELS...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM GREEN.

WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...
FISHER...HASKELL...IRION...JONES...MCCULLOCH...NOLAN...RUNNELS...
SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM GREEN.

&&

99/99
Hazardous weather outlook, Jan 29, 10:05 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1005 AM CST TUE JAN 29 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301615-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1005 AM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG A EAST
OF A HASKELL...BALLINGER...BRADY LINE THROUGH MID AFTERNOON. THE
MAIN THREAT WILL BE LARGE HAIL.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MOST OF WEST
CENTRAL TEXAS THIS AFTERNOON AS DRY CONDITIONS COMBINE WITH STRONG
WEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

04

The radar

The Dyess AFB radar (KDYX), 38 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Callahan

When
January 29, 10:57 AM CST to 11:10 AM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.220, -99.400

A trained spotter reported mostly marble sized hail with a few just under golfball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431922.